Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The Ă©tale cohomology of $p$-torsion sheaves. I

Author: William Anthony Hawkins
Journal: Trans. Amer. Math. Soc. 301 (1987), 163-188
MSC: Primary 14F20; Secondary 14L15
MathSciNet review: 879568
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper generalizes a formula of Grothendieck, Ogg, and Shafarevich that expresses the Euler-Poincaré characteristic of a constructible sheaf of ${F_l}$-modules on a smooth, proper curve, over an algebraically closed field $k$ of characteristic $p > 0$, as a sum of local and global terms, where $l \ne p$. The primary focus is on removing the restriction on $l$. We begin with calculations for $p$-torsion sheaves trivialized by $p$-extensions, but using etale cohomology to give a unified proof for all primes $l$. In the remainder of this work, only $p$-torsion sheaves are considered. We show the existence on ${X_{{\text {et}}}}$, $X$ a scheme of characteristic $p$, of a short exact sequence of sheaves, involving the tangent space at the identity of a finite, flat, height 1, commutative group scheme, and the subsheaf fixed by the $p$th power endomorphism; the latter turns out to be an etale group scheme. A corollary gives complete results on the Euler-Poincaré characteristic of a constructible sheaf of ${F_p}$-modules on a smooth, proper curve, over an algebraically closed field $k$ of characteristic $p > 0$, when the generic stalk has rank $p$. Explicit computations are given for the Euler characteristics of such $p$-torsion sheaves on ${P^1}$ and a result on elliptic surfaces is included. A study is made of the comparison of the $p$-ranks of abelian extensions of curves. Several examples of $p$-ranks for nonhyperelliptic curves are discussed. The paper concludes with a brief sketch of results on certain constructible sheaves of ${F_q}$-modules, $q={p^r}, r \ge 1$.

References [Enhancements On Off] (What's this?)

  • N. Bourbaki, ÉlĂ©ments de mathĂ©matique. XXVI. Groupes et algèbres de Lie. Chapitre 1: Algèbres de Lie, ActualitĂ©s Sci. Ind. No. 1285. Hermann, Paris, 1960 (French). MR 0132805
  • Michel Demazure and Pierre Gabriel, Groupes algĂ©briques. Tome I: GĂ©omĂ©trie algĂ©brique, gĂ©nĂ©ralitĂ©s, groupes commutatifs, Masson & Cie, Éditeur, Paris; North-Holland Publishing Co., Amsterdam, 1970 (French). Avec un appendice Corps de classes local par Michiel Hazewinkel. MR 0302656
  • SchĂ©mas en groupes. I: PropriĂ©tĂ©s gĂ©nĂ©rales des schĂ©mas en groupes, Lecture Notes in Mathematics, Vol. 151, Springer-Verlag, Berlin-New York, 1970 (French). SĂ©minaire de GĂ©omĂ©trie AlgĂ©brique du Bois Marie 1962/64 (SGA 3); DirigĂ© par M. Demazure et A. Grothendieck. MR 0274458
  • Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157
  • James S. Milne, Étale cohomology, Princeton Mathematical Series, No. 33, Princeton University Press, Princeton, N.J., 1980. MR 559531
  • David Mumford, Abelian varieties, Tata Institute of Fundamental Research Studies in Mathematics, No. 5, Published for the Tata Institute of Fundamental Research, Bombay; Oxford University Press, London, 1970. MR 0282985
  • F. Oort, Commutative group schemes, Lecture Notes in Mathematics, vol. 15, Springer-Verlag, Berlin-New York, 1966. MR 0213365
  • Jean-Pierre Serre, Local fields, Graduate Texts in Mathematics, vol. 67, Springer-Verlag, New York-Berlin, 1979. Translated from the French by Marvin Jay Greenberg. MR 554237
  • Jean-Pierre Serre, Linear representations of finite groups, Springer-Verlag, New York-Heidelberg, 1977. Translated from the second French edition by Leonard L. Scott; Graduate Texts in Mathematics, Vol. 42. MR 0450380
  • William C. Waterhouse, Introduction to affine group schemes, Graduate Texts in Mathematics, vol. 66, Springer-Verlag, New York-Berlin, 1979. MR 547117
  • Edwin Weiss, Algebraic number theory, McGraw-Hill Book Co., Inc., New York-San Francisco-Toronto-London, 1963. MR 0159805
  • Helmut Hasse and Ernst Witt, Zyklische unverzweigte Erweiterungskörper vom Primzahlgrade $p$ ĂĽber einem algebraischen Funktionenkörper der Charakteristik $p$, Monatsh. Math. Phys. 43 (1936), no. 1, 477–492 (German). MR 1550551, DOI
  • Manohar L. Madan, On a theorem of M. Deuring and I. R. Ĺ afareviÄŤ, Manuscripta Math. 23 (1977/78), no. 1, 91–102. MR 460335, DOI
  • Yu. I. Manin, The Hasse-Witt matrix of an algebraic curve, Amer. Math. Soc. Transl. (2) 45 (1965), 245-264. M. Raynaud, Caracteristique d’Euler-Poincare d’un faisceau et cohomologie des varietes abeliennes, (Seminaire Bourbaki 1964/1965, no. 286); also in Dix Exposes sur la Cohomologie des Schemas, North-Holland, Amsterdam, 1968, pp. 12-30.
  • Jean-Pierre Serre, Sur la topologie des variĂ©tĂ©s algĂ©briques en caractĂ©ristique $p$, Symposium internacional de topologĂ­a algebraica International symposium on algebraic topology, Universidad Nacional AutĂłnoma de MĂ©xico and UNESCO, Mexico City, 1958, pp. 24–53 (French). MR 0098097
  • DorĂ© Subrao, The $p$-rank of Artin-Schreier curves, Manuscripta Math. 16 (1975), no. 2, 169–193. MR 376693, DOI
  • John Tate and Frans Oort, Group schemes of prime order, Ann. Sci. École Norm. Sup. (4) 3 (1970), 1–21. MR 265368

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14F20, 14L15

Retrieve articles in all journals with MSC: 14F20, 14L15

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society